Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 56, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 26, 2017, 7:31 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2017, 7:31 PM MDT (01:31 UTC)
- Expired
- Sep 26, 2017, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 101 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 818 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
610 WGUS54 KEPZ 270131 FFWEPZ NMC051-270430- /O.NEW.KEPZ.FF.W.0056.170927T0131Z-170927T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 731 PM MDT TUE SEP 26 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... North central Sierra County in north central New Mexico... * Until 1030 PM MDT * At 728 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of north central Sierra County. Most of the heavy rain has fallen near Elephant Butte Lake and the water should drain rapidly into the lake. However homes and roads located immediately west of Elephant Butte Lake could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3329 10713 3321 10716 3321 10725 3329 10722 $$ LANEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:06 PM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 26, 2:06 PM MDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 206 PM MDT Tue Sep 26 2017 .SYNOPSIS... Easterly winds will push moist unstable air into southern New Mexico and west Texas while a slow moving low pressure system approaches from the west. This weather pattern will bring showers and thunderstorms to much of the region through Saturday with a few storms producing heavy rainfalls...hail or damaging winds. Westerly winds will bring a return to warmer dry weather Sunday and Monday. && .DISCUSSION... Active weather pattern is becoming established over New Mexico and far west Texas. An upper level low was centered over southern Nevada early this afternoon with associated trough axis extending southward into southern Baja. The low center will drift slowly southward into central Arizona by Wednesday afternoon before drifting north again. During this time ridge aloft will be aligned on a north to south axis through central Texas. The resultant circulation will include mid level south to southwest winds which will transport abundant moisture from the Gulf of California and/or Gulf of Mexico. In addition expect several short waves to eject to the northeast ahead of primary trough axis into southern New Mexico and west Texas with this scenario persisting into Saturday. Meanwhile at low levels high pressure center will move into the plains this evening with clockwise flow around it supporting easterly winds into the southern Rockies. Consequently an associated cold front will be moving to the southwest through the CWA today with the easterly winds behind it advecting cooler but more moist air mass with surface dewpoints rising above 50 F. This pattern will continue into Saturday as the surface high settles into Texas causing low level winds to become more from the southeast thus maintaining moisture transport and higher dewpoints. The deep abundant moisture inflow will push precipitable water above an inch most areas by this evening with this situation also continuing into Saturday. The moisture will contribute to air mass destabilization with CAPE's around 800 to 1600 each day. Expect embedded short waves to bring periods of enhanced upward motion aloft while overall pattern will induce isentropic lift as south to southwest flow aloft pushes warm moist air up and over the cooler air mass at thew surface. These factors indicate scattered to numerous thunderstorms tonight through Saturday. 40 to 50 kt southwest winds aloft over low level easterlies will result in 0-6 km deep layer shear around 40 to 50 kt through Thursday with 0-2 km helicity above 100 during this time. This indicates an environment favorable for updraft rotation and enhancement. With wet bulb zero heights around 9000 feet a few storms may produce large hail and even damaging downdrafts as DCAPE's will be over 1000 J/kg. Abundant moisture also suggests potential high precipitation supercell development with associated torrential rainfalls and possible flash flooding. The wind shear should diminish somewhat Friday and Saturday but moisture and instability may still support sufficient updraft strengths for more hail and heavy rains. West to southwest winds will bring a return to warmer dry weather Sunday and Monday. Longer range guidance forecasts a return of moist south to southeast winds Tuesday resulting in a few thunderstorms. && .AVIATION...Valid 27/00Z-28/00Z... P6SM SCT-BKN060-080 with scattered west to numerous east VRB25G40KT 1-3SM TSRAGS BKN020-040 especially before 06Z. Expect gradual lowering of clouds after 06Z, mainly along and east of river where some areas of BKN015-025 possible through 16Z. Scattered storms will continue after 12Z through end of forecast period. Winds generally SE to E at 10-20G30KTS with some stronger winds on western mountain slopes. && .FIRE WEATHER... Plenty of moisture is moving west through the forecast area which will remain through the end of the week. Expect scattered to numerous storms across the region as an upper low/trough remains to the west with a threat for some severe storms with strong winds and large hail, plus heavy rain and localized flooding will be possible. Temperatures for through the remainder of the week will be below normal with high relative humidities. Driest area will be in bootheel of New Mexico. Drier and warmer air is expected to start moving in over the weekend and early next week as upper flow becomes more westerly. && .PRELIMINARY POINT TEMPS/POPS... El Paso 61 75 60 77 / 60 40 50 40 Sierra Blanca 56 73 56 72 / 60 40 50 40 Las Cruces 58 74 57 75 / 60 50 50 40 Alamogordo 57 76 56 76 / 60 40 50 40 Cloudcroft 43 57 43 57 / 60 50 60 60 Truth or Consequences 55 72 56 74 / 60 60 60 50 Silver City 52 69 52 70 / 40 60 60 40 Deming 58 75 56 76 / 50 60 50 40 Lordsburg 57 77 57 78 / 30 50 40 30 West El Paso Metro 61 74 61 76 / 60 40 50 40 Dell City 56 70 57 73 / 60 40 50 40 Fort Hancock 59 76 59 77 / 60 40 50 40 Loma Linda 55 67 55 70 / 60 40 50 40 Fabens 60 74 59 78 / 60 40 50 40 Santa Teresa 59 74 59 76 / 60 50 50 40 White Sands HQ 59 73 59 75 / 60 40 50 40 Jornada Range 57 75 56 75 / 60 50 50 40 Hatch 58 75 57 76 / 60 50 50 40 Columbus 59 77 58 77 / 50 60 50 40 Orogrande 58 74 58 75 / 60 40 50 40 Mayhill 45 58 46 60 / 60 50 60 60 Mescalero 46 62 46 63 / 60 50 60 60 Timberon 46 63 46 62 / 60 50 60 60 Winston 48 65 46 66 / 60 70 60 50 Hillsboro 53 70 52 73 / 50 60 60 50 Spaceport 56 73 55 75 / 60 50 60 40 Lake Roberts 47 69 47 70 / 50 60 60 50 Hurley 53 70 52 72 / 40 60 60 40 Cliff 51 77 49 77 / 30 60 60 40 Mule Creek 52 73 51 74 / 20 50 40 30 Faywood 54 71 52 72 / 50 60 60 40 Animas 57 80 57 80 / 20 40 40 30 Hachita 56 78 55 78 / 40 50 40 30 Antelope Wells 56 80 56 79 / 30 40 40 30 Cloverdale 55 79 54 77 / 20 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 26, 10:23 AM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1023 AM MDT Tue Sep 26 2017 NMZ401>417-TXZ418>424-272030- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 1023 AM MDT Tue Sep 26 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms. A few storms may produce hail over an inch in diameter and wind gusts to 60 mph. Locally heavy rains also possible with rainfall amounts exceeding 2 inches over isolated locations resulting in flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and thunderstorms Wednesday through Saturday. A few storms may produce hail over an inch in diameter and wind gusts to 60 mph. Locally heavy rains also possible with rainfall amounts exceeding 2 inches over isolated locations resulting in flash flooding Wednesday through Saturday. Mostly dry non hazardous weather expected Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today through Saturday to report large hail...damaging winds and heavy rains with flooding. Rogash
In the hours before
Special weather statement, Sep 26, 5:05 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
505 PM MDT TUE SEP 26 2017
NMZ411-413-417-TXZ418>420-262345-
Southern Tularosa Basin NM-Otero Mesa NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
505 PM MDT TUE SEP 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...
At 505 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Bliss to 7 miles south of Mcgregor
Range Base. Movement was north at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Central El Paso, Chaparral, Mcgregor Range Base, Northeast El Paso,
El Paso, Anthony Gap, Fort Bliss and Franklin Mountains State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3175 10650 3176 10651 3204 10654 3226 10608
3195 10606
TIME...MOT...LOC 2305Z 174DEG 17KT 3182 10646 3197 10616
LANEYSpecial weather statement, Sep 26, 5:18 PM MDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service El Paso TX 518 PM MDT TUE SEP 26 2017 NMZ402-408-409-270000- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 518 PM MDT TUE SEP 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIERRA COUNTY UNTIL 600 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Hermosa, or 13 miles north of Hillsboro, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Sierra County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3301 10753 3303 10773 3330 10772 3325 10740 TIME...MOT...LOC 2318Z 191DEG 15KT 3311 10762 LANEY
Special weather statement, Sep 26, 5:55 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service El Paso TX 555 PM MDT TUE SEP 26 2017 NMZ413-270045- Southern Tularosa Basin NM- 555 PM MDT TUE SEP 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND EAST CENTRAL DONA ANA COUNTIES UNTIL 645 PM MDT... At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Orogrande, moving north at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Otero and east central Dona Ana Counties. LAT...LON 3219 10619 3220 10640 3255 10646 3255 10605 TIME...MOT...LOC 2355Z 184DEG 25KT 3230 10629 LANEY
Special weather statement, Sep 26, 6:00 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service El Paso TX 600 PM MDT TUE SEP 26 2017 NMZ408-409-270045- Eastern Black Range Foothills NM-Sierra County Lakes NM- 600 PM MDT TUE SEP 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 645 PM MDT... At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near Elephant Butte, or 4 miles north of Truth Or Consequences, moving north at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Truth Or Consequences, Elephant Butte, Cuchillo, Rock House, North Monticello Point and Alamosa Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Elephant Butte, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3348 10698 3311 10714 3313 10738 3348 10742 TIME...MOT...LOC 0000Z 190DEG 21KT 3319 10727 LANEY
Special weather statement, Sep 26, 6:08 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
608 PM MDT TUE SEP 26 2017
TXZ419-420-423-270100-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
608 PM MDT TUE SEP 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 700 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Elizario, or 4 miles northwest of Fabens, moving northeast at 20
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Horizon City, Fabens, El Paso, Socorro, Clint, Agua Dulce, Indian
Cliffs Ranch, Sparks, San Elizario, Lake Way Estates and Colonia Del
Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3146 10618 3146 10620 3148 10622 3149 10622
3152 10624 3154 10625 3157 10628 3162 10630
3164 10632 3178 10623 3161 10595 3144 10616
TIME...MOT...LOC 0008Z 214DEG 18KT 3153 10623
LANEYThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:00 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Sep 26, 6:05 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 40 min |
| Sep 26, 6:23 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 52 min |
| Sep 26, 6:56 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 26, 7:07 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna, Sierra | 38 min |
| Sep 26, 7:38 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 33 min |
| Sep 26, 9:25 PM MDT | Special Weather Statement | EPZ | 50 min | |
| Sep 26, 10:15 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Sep 27, 1:25 AM MDT | Special Weather Statement | EPZ | Doña Ana | 65 min |
| Sep 27, 1:48 AM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 23 min |
| Sep 27, 7:21 AM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Luna, Sierra | 20 hr |
| Sep 27, 3:16 PM MDT | Special Weather Statement | EPZ | Grant | 44 min |
| Sep 27, 4:02 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 28 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.